Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Wichita, KS

May 30, 2017Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2017, 7:13 PM CDT for Wilson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 7:13 PM CDT (00:13 UTC)
Expired
May 30, 2017, 7:39 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wilson County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS53 KICT 310013
SVRICT
KSC205-310100-
/O.NEW.KICT.SV.W.0110.170531T0013Z-170531T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
713 PM CDT TUE MAY 30 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Central Wilson County in southeastern Kansas...

* Until 800 PM CDT

* At 713 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Buffalo, or 8 miles north of Fredonia, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Altoona and Benedict. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

&&

LAT...LON 3769 9583 3772 9579 3767 9553 3743 9566
      3758 9583
TIME...MOT...LOC 0013Z 309DEG 15KT 3765 9579 

HAIL...1.00IN
WIND...60MPH
 
$$

HOWERTON
2 follow-up statements
608 
WWUS53 KICT 310028
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
728 PM CDT TUE MAY 30 2017

KSC205-310100-
/O.CON.KICT.SV.W.0110.000000T0000Z-170531T0100Z/
Wilson KS-
728 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL WILSON COUNTY...

At 727 PM CDT, a severe thunderstorm was located 6 miles south of
Buffalo, or 7 miles northeast of Fredonia, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Altoona and Benedict. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

&&

LAT...LON 3765 9578 3766 9572 3763 9555 3743 9566
      3744 9566 3759 9582
TIME...MOT...LOC 0027Z 309DEG 15KT 3761 9573 

HAIL...0.75IN
WIND...60MPH
 
$$

HOWERTON
391 
WWUS53 KICT 310039
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
739 PM CDT TUE MAY 30 2017

KSC205-310049-
/O.CAN.KICT.SV.W.0110.000000T0000Z-170531T0100Z/
Wilson KS-
739 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

LAT...LON 3765 9578 3766 9572 3763 9555 3743 9566
      3744 9566 3759 9582
TIME...MOT...LOC 0036Z 309DEG 15KT 3758 9568 

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:50 PM CDT, 23 minutes earlier.

Area forecast discussion, May 30, 6:50 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
650 PM CDT Tue May 30 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 327 PM CDT Tue May 30 2017

Forecast highlights focus around periodic off-and-on thunderstorm
chances the next 7 days.

Late this afternoon-tonight...A subtle boundary/wind shift
approaching from the north may be enough to spark a few isolated
thunderstorms this afternoon and evening, generally north of
Kingman- Wichita-Chanute. Despite marginal forcing and
instability, modest deep layer shear could promote an isolated
hail/wind threat. Strengthening low-level jet overnight impinging
on the stationary boundary could allow isolated activity to fester
throughout the night and into Wednesday morning across mainly
central and east- central Kansas. Furthermore, could see
additional activity move off the High Plains and into south-
central KS toward midnight within zone of increasing moisture
transport.

Wednesday-Wednesday night...Thinking somewhat better thunderstorm
chances will arrive Wednesday afternoon-overnight across central
and east-central KS, as high pressure approaching from the north
sharpens the stalled frontal zone. Ample instability and deep
layer shear will promote a handful of strong/severe storms with a
hail/wind threat, with this activity possibly congealing into a
thunderstorm complex and rolling southeast during the
evening/overnight.

Thursday-Thursday night...Thunderstorm chances should exit the
forecast area by Thursday, as the frontal zone retreats north of
the region.

.LONG TERM...(Friday through Tuesday)
Issued at 327 PM CDT Tue May 30 2017

Friday-Tuesday...Quite a bit of uncertainty surrounding
thunderstorm chances this period, with widespread amongst the
model solutions regarding large-scale synoptic pattern. Overall
GFS/ECMWF consensus suggests increasing storm chances Friday
afternoon through Saturday evening as a mid/upper trough
approaches from the west. Additionally, depending on where the
stalled frontal zone sets up, periodic bouts of thunderstorms are
possible Sunday night through next week. This is a typical summer-
like low confidence thunderstorm forecast, with the forecast
dependent on convectively-induced mesoscale boundaries that are
impossible to pin-point this far out given weak flow/forcing
aloft. Will continue to monitor.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 645 PM CDT Tue May 30 2017

A weak frontal boundary has provided a focus for some isolated
storm activity that will linger into the early evening hours. VCTS
was mentioned at the KCNU terminal for a few hours early this
evening while VFR will prevail elsewhere. Southerly winds at 10-15
knots will prevail across the area on Wednesday with widely
scattered afternoon and evening storms impacting much of Central
KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  86  64  87 /  20  20  20  10
Hutchinson      59  86  63  86 /  20  20  30  10
Newton          60  84  63  85 /  20  30  40  10
ElDorado        60  84  64  86 /  20  20  30  10
Winfield-KWLD   61  87  65  86 /  20  20  20  10
Russell         57  84  62  88 /  20  40  40  10
Great Bend      58  86  62  87 /  20  30  30  10
Salina          58  84  64  87 /  20  40  50  10
McPherson       58  84  63  86 /  20  30  40  10
Coffeyville     60  86  63  86 /  20  20  20  10
Chanute         58  84  63  85 /  20  20  30  10
Iola            58  83  63  85 /  20  20  40  20
Parsons-KPPF    60  84  64  86 /  20  20  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, May 30, 4:20 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Tue May 30 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Tue May 30 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few isolated hit-or-miss thunderstorms are possible through the
evening, especially north of Kingman to Wichita to Chanute. Dime
size hail and 55 mph winds are possible with the strongest
activity. Isolated storm chances will continue overnight, with the
main threats brief heavy downpours and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Slightly better storm chances will arrive Wednesday late afternoon
and evening, mainly across portions of central and east-central
Kansas. A handful of strong to marginally severe storms are
possible, along with locally heavy rain.

Periodic shower and thunderstorm chances will prevail across the
region Friday afternoon through the weekend, and into next week.
Highest chances will generally be during the evening and overnight
hours. While organized severe weather appears unlikely, a handful
of strong storms are possible, along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 30, 6:04 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
604 PM CDT TUE MAY 30 2017

KSZ069-070-302330-
Butler KS-Greenwood KS-
604 PM CDT TUE MAY 30 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  West central Greenwood County in southeastern Kansas...

* Until 630 PM CDT

* At 602 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 15 miles northwest of Eureka...
  moving southeast at 40 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Eureka, Rosalia, Eureka City Lake and Eureka Airport.

LAT...LON 3774 9663 3803 9663 3803 9647 3796 9625
      3774 9626
TIME...MOT...LOC 2304Z 311DEG 34KT 3793 9654

HOWERTON
Special weather statement, May 30, 6:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
644 PM CDT TUE MAY 30 2017

KSZ095-310015-
Wilson KS-
644 PM CDT TUE MAY 30 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Wilson County in southeastern Kansas...

* Until 715 PM CDT

* At 643 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Toronto, or 13
  miles north of Fredonia...moving southeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Fredonia, Benedict, New Albany and Coyville.

LAT...LON 3754 9577 3754 9596 3773 9596 3773 9574
      3765 9569
TIME...MOT...LOC 2344Z 318DEG 18KT 3771 9590

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:32 PM CDTSpecial Weather StatementICTNeosho58 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson57 min
May 31, 1:14 PM CDTSpecial Weather StatementICTChase31 min
May 31, 1:15 PM CDTSevere Thunderstorm WarningICTLabette45 min
May 31, 2:00 PM CDTSpecial Weather StatementICTHarvey30 min
May 31, 2:03 PM CDTSevere Thunderstorm WarningICTHarvey57 min
May 31, 2:05 PM CDTSpecial Weather StatementICTChase25 min
May 31, 2:27 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood32 min
May 31, 2:33 PM CDTTornado WarningICTButler, Greenwood13 min
May 31, 2:38 PM CDTSevere Thunderstorm WarningICTMarion23 min
May 31, 2:55 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick37 min
May 31, 3:28 PM CDTSpecial Weather StatementICTElk47 min
May 31, 3:30 PM CDTSpecial Weather StatementICTButler60 min
May 31, 3:54 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk40 min
May 31, 3:56 PM CDTSpecial Weather StatementICTReno49 min
May 31, 4:20 PM CDTSpecial Weather StatementICTElk40 min
May 31, 4:23 PM CDTSpecial Weather StatementICTHarvey52 min
May 31, 4:34 PM CDTSpecial Weather StatementICTChautauqua41 min
May 31, 5:01 PM CDTAreal Flood WarningICTButler, Harvey, Sedgwick6 hr
May 31, 5:08 PM CDTSpecial Weather StatementICTElk52 min
May 31, 5:15 PM CDTSpecial Weather StatementICTChautauqua, Montgomery60 min
May 31, 5:42 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery35 min
May 31, 5:56 PM CDTSpecial Weather StatementICTLabette49 min
May 31, 6:26 PM CDTSpecial Weather StatementICTMarion34 min
May 31, 6:58 PM CDTSpecial Weather StatementICTSaline47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.